Category: 

What Are the Symptoms of a Lidocaine Allergy?

Article Details
  • Written By: Ron Marr
  • Edited By: A. Joseph
  • Last Modified Date: 28 March 2014
  • Copyright Protected:
    2003-2014
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
There has never been a documented human death associated with a tarantula bite.  more...

April 19 ,  1775 :  The American Revolution began.  more...

An allergic reaction is not a frequent occurrence among people who have been injected with lidocaine. A person who does experience a reaction might endure symptoms ranging from the extremely mild to the life threatening. The most common manifestations of a lidocaine allergy include dizziness, tremors, nausea, change of mood, aches and pains. Blurred vision, tinnitus and generalized tiredness might also be present. Although these side effects do warrant a call to a doctor or pharmacist, they generally are not cause for great alarm.

The risks of using lidocaine are generally very small, and the drug is a mainstay of the medical and dental professions. Injectable lidocaine numbs specific areas of tissue before surgery or a dental procedure, virtually eliminating pain. Almost everyone who has had a cavity filled, undergone minor oral surgery or received stitches for a cut or laceration in modern times has been injected with this drug. For a very few people, a lidocaine allergy requires a trip to the emergency room and immediate medical attention.

Ad

Signs of a severe lidocaine allergy include drastic changes in heart rate, seizures and centralized pain in one's chest. A person in the throes of a reaction might experience difficulty breathing, develop a rash or display intense itching and swelling. Children and the elderly are particularly susceptible to the effects of lidocaine, and members of both groups have infrequently reported muscle weakness or a lack of muscle control. Pregnant women or those who have recently given birth usually are advised to avoid lidocaine.

A sensitivity to lidocaine is sometimes caused by an allergic reaction to epinephrine. This drug is used to control bleeding and is commonly mixed with lidocaine. The combination of the two pharmaceuticals is designed to slow blood loss and to concentrate the numbing effects of lidocaine in a specific area. An epinephrine allergy is more common than a lidocaine allergy. As a general rule, dentists administer the combined drug, but emergency room physicians prefer the unaltered version.

Allergic reactions to lidocaine most typically appear in people who are afflicted with cardiac problems, either very low or very high blood pressure, liver disease or kidney ailments. A patient who has any of these conditions, as well as anyone suffering from nerve conditions or spinal damage, should inform his or her doctor before the administration of lidocaine. A patient should also avoid the consumption of any form of alcohol both before and immediately after an injection. The substances often interact with negative consequences.

Ad

Discuss this Article

anon930314
Post 7

You cannot be allergic to epinephrine, as epinephrine is an endogenous hormone and a neurotransmitter. If you were truly allergic to epinephrine, you would not be here reading this post, as we all naturally produce epinephrine, (adrenalin), in our bodies.

Some individuals can be overly sensitive to the effects of epinephrine, and can have increased heart rate, feel short of breath, etc,, as when scared. In fact, epinephrine is used to combat anaphylactic, (severe allergic), episodes by intramuscular injection. Hope this helps!

MariaD
Post 6

I have had two extremely serious reactions to injections containing epinephrine. The first time I had a severe episode of uncontrollable shaking which lasted for over 1 hour in the dentist office while he monitored me. After it became apparent he wasn't used to seeing something like this happen, I proceeded to have my daughter (who was with me at the time) drive me to the ER. They immediately administered Ativan and high doses of Benadryl, but not before they administered a CAT scan to make sure that I wasn't having an episode of some other sort.

After the Ativan and Benadryl kicked in, I was fine and went home to rest. Just the other day I had to go back to have a root canal by a dentist my regular dentist referred me to and I made sure to mention that I had a sensitivity to numbing agents. He consulted with my regular dentist and proceeded to give me the lowest dosage of an ephedrine-based medication and five minutes into the procedure I had another full blown attack. I had a racing heart and full body shakes. Luckily, I had my heart medication with me and immediately took it and they gave me two Benadryl in office but ultimately, the very kind doctor offered to drive me personally to the hospital but rethought it and called 911. The EMTs on scene gave me more Benadryl and when I arrived at the hospital I was once again given Ativan and more Benadryl.

I am so terrified of going back to have any work done at all. This is no reflection of the excellent treatment I was offered by the dentist and staff at his office. It has been two days since this event and I still find when I wake up in the morning that I have a tremor in my hands and I am extremely tired. I do have a history of high blood pressure and borderline diabetes and am on medication for both and was sure to mention this to my dentist.

anon327251
Post 5

I had the scariest experience today. I had a very serious allergic reaction to an lidocaine injection in my shoulder pressure points. After the injection, I became dizzy, then passed out. That is not the scary part since I do not remember passing out.

My mind woke up, but I could not move my body at all, could not open my eyes or speak. I heard voices, (apparently it was the doctor yelling at me to open my eyes). I could not make out what anyone was saying; I just heard voices. I was paralyzed completely. I thought I was dying. I remember thinking I have to let them know I'm not dead so I'm not buried alive. This thought kept going through my head, but I could not move, open my eyes or speak.

My thoughts were racing. I was thinking I was dying and I have no control. Several thoughts went through my head. I wanted to wake up so bad, but couldn't. As the thoughts of death continued to go through my head, I remember feeling a tear run from my eye. I thought they will see me crying and know I am alive.

I kept telling myself, just move, move something. I would try and concentrate on moving my legs, arms, head and tried to open my eyes, but nothing worked. Finally, I remember I lifted up my head a tiny bit, then it fell back on the table. My mind kept saying move again, so I again lifted my head a little bit and back on the table and it fell.

I then heard my husband's voice. I could not make out what he was saying, but I could hear the fear in his voice. This broke my heart. I kept telling myself, you have to move, move anything, but nothing would work. I then began to feel a little movement, then I began to see some light, and I knew I was coming back. I opened my eyes and saw my husband by my side, oh he was the best sight ever. As the doctor and nurses went to move me to another table, I went completely paralyzed again. My movement slowly came back, and I am doing well. I am here to tell my story and to thank God for bringing me back. Embrace your loved ones because life is too short!

Pharoah
Post 4

@dautsun - I know there are a lot of other allergy medicines besides epinephrine. I actually had a pretty severe systemic allergic reaction awhile back, and I was not given epinephrine. I was given a dose of Benadryl and a month long course of oral steroids.

dautsun
Post 3

I had no idea you could be allergic to epinephrine. That's really scary, because don't they give people shots of epinephrine for very severe allergic reactions? So if you have an allergic reaction to epinephrine, I wonder what they would do for you?

I'm really curious, but luckily I don't seem to have any allergies to epinephrine that I know of. I've been to the dentist to have cavities filled a couple of times and never had any problems with the numbing shot.

LoriCharlie
Post 2

@betterment - I'm sure your dentist knows what he's doing, but that sound a bit scary to me. I know that allergies can increase in severity over time, so hopefully you won't have an increasingly bad reaction to the lidocaine. Maybe you should seek a second opinion?

betterment
Post 1

According to my dentist I have a lidocaine sensitivity, but after reading this article it sounds more like I have a mild allergy. When I'm injected with lidocaine, I get a little shaky, and my heart starts racing.

However, the sensation doesn't last too long, usually only about 10 minutes. My dentist decided to keep using lidocaine on me since my symptoms aren't that severe, and lidocaine works a lot better than the kind without the epinephrine. The epinephrine makes it last longer and also decreases bleeding, which makes it good for dental work.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email